Acta Mathematica

On capillary free surfaces in the absence of gravity

Paul Concus and Robert Finn

Full-text: Open access


This work was supported in part by the U.S. Atomic Energy Commission, and in part by AF contract F44620-71-C-0037 and NSF grant GP 16115 at Stanford University.


This revised version was published online in November 2006 with corrections to the Cover Date.

Article information

Acta Math., Volume 132 (1974), 177-198.

Received: 17 July 1972
Revised: 20 September 1973
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

1974 © Almqvist & Wiksell


Concus, Paul; Finn, Robert. On capillary free surfaces in the absence of gravity. Acta Math. 132 (1974), 177--198. doi:10.1007/BF02392113.

Export citation


  • Adam, N. K., The Physics and Chemistry of Surfaces. London, Oxford University Press, 1941.
  • Bernstein, S., Sur les équations du calcul des variations, Ann. Sci. École Norm. Sup., 29 (1912), 431–486.
  • Concus, P. & Finn, R., On the behavior of a capillary surface in a wedge. Proc. Nat. Acad. Sci. U.S.A., 63 (1969), 292–299.
  • —, On a class of capillary surfaces. J. Analyse Math., 23 (1970), 65–70.
  • —, On capillary free surfaces in a gravitational field. Acta Math., 132 (1974), 207–223.
  • Delaunay, C. E., Sur la surface de révolution dont la courbure moyenne est constante. J. Math. Pures Appl., 6 (1841), 309–315, see also Sturm, M., Note a l'occasion de l'article précédent, ibid, 315–320.
  • Finn, R., Remarks relevant to minimal surfaces, and to surfaces of prescribed mean curvature. J. Analyse Math., 14 (1965), 139–160.
  • —, A note on capillary free surfaces. Acta Math., 132 (1974), 199–205.
  • Hopf, E., Elementare Bemerkungen über die Lösungen partieller Differentialgleichungen zweiter Ordnung vom elliptischen Typus. Sitzungsber. preuss. Akad. Wiss. Berlin, 19 (1927), 147–152.
  • Hsiung, C. C., Some integral formulas for closed hypersurfaces. Math. Scand., 2 (1954), 286–294.
  • Leray, J., Discussion d'un problème de Dirchlet. J. Math. Pures Appl., 18 (1939), 249–284.
  • Minkowski, H., Volumen und Oberfläche, Math., Ann. 57 (1903), 447–495; Gesammelte Abhandlungen, B. G. Teubner, Leipzig und Berlin, 1911, 230–276.
  • Spruck, J., Infinite boundary value problems for surfaces of constant mean curvature. Arch. Rational Mech. Anal., 49 (1972–3), 1–31.